Jump to content
helplinedonate
abcd

magnesium deficiency

Recommended Posts

Recently my mother was taken to the hospital. She was constantly twitching and having

shaking spasms, having delusions, hallucinating, and struggling to speak. She couldn’t

stand and if you tried to get her to do so she’d go rigid and shake violently. I likened it to

trying to hang onto a 100 pound marlin thrashing about.

 

She has been diagnosed with parkinson’s disease for several years. Her parkinson’s

doctor recently gave her a sublingual form of sinemet because the pills had made her sick.

The doctor was hoping the sublingual form wouldn’t upset her stomach. It didn’t work. It

made her sick, but it also exacerbated her symptoms.

I read a newspaper article where someone who headed a parkinson’s support group said

that there is no real diagnostic tool for parkinson’s but if you take sinemet and feel better

then that plus the symptoms is a pretty good indication you have parkinson’s. So I’m

wondering why the drug made my mother’s symptoms worse. Could she have been

misdiagnosed?

 

She was also taking these:

amanadine- 100mg 2X a day

Oscal- 500mg calcium 3X a day

requip- 8mg 2X a day

plavix- 75mg 1X a day

CoQ10- 150mg 1X a day

selegiline- 1X a day

 

Mom’s primary doctor wanted her to take 1500 mg of calcium to prevent osteoporosis

because she is very fine boned.

 

A few days ago my mother fell down on her tailbone because of the weird effect the drugs

seemed to be having on her. She was in so much pain from the fall all she wanted to do

was curl up on the bed and be left alone. She wouldn’t take any drugs, but the day after

being free of the drugs her shaking was gone, she could take a few steps, she did her

crossword puzzle. She appeared almost normal. I just don’t know. The symptoms started

up again when the drugs were resumed (minus the sublingual sinemet) until she ended up

in the hospital as mentioned above.

 

The physical therapist at the hospital who was evaluating my mother was shocked by the

constant violent shaking and what seemed to me to almost be like epileptic seizures. That

got me thinking. Magnesium has been used in controlling epilepsy. Magnesium plays a

huge part in our neuromuscular system. What’s more, don’t calcium and magnesium

oppose each other? Actually if I understand correctly, calcium and magnesium compete

with each other for absorption locations in our systems. Couldn’t too much of one of

these minerals flood these areas and result in too little absorption of the other mineral.

Too much calcium and not enough magnesium supposedly can actually produce

convulsions. 1500 mg of calcium a day seemed like a lot. Could this daily calcium

loading be causing my mothers symptoms?

 

Medline listed magnesium deficiency symptoms as follows:

 

Symptoms due to a lack of magnesium have three categories.

Early symptoms:

Anorexia

Apathy

Confusion

Fatigue

Insomnia

Irritability

Muscle twitching

Poor memory

Reduced ability to learn

Moderate deficiency symptoms:

Heart (cardiovascular) changes

Rapid heartbeat

Severe deficiency:

Continued muscle contraction

Delirium

Numbness

Seeing or hearing things that aren't there (hallucinations)

Tingling

 

Seems like the symptoms of magnesium deficiency are nearly the same as symptoms of

Parkinson’s.

My mother’s delusions that the neighbors were out to get her, the hallucinations that

caused her to talk to people and see things that weren’t there, the numbness in her feet,

the rigidity of her back and the thrusting and flailing of her arms could very well fit these

deficiency symptoms. It also seems that Parkinson’s patients often have low levels of

magnesium to begin with.

I even came across something on the internet called parkinson’s like disease which, in

that case, was magnesium deficiency because the symptoms are so similar.

 

The normalcy that resulted after she spent a day refusing to take her medications, could it

have resulted from temporarily stopping the calcium?

I went to see her doctor and told him my concerns. He said that he thought her

magnesium levels were low in the tests they did and that he would check it again and see

if maybe it might warrant giving her some magnesium. I don’t know if he did give her

any magnesium, but he did reduce her medications to just the plavix and one dose of

requip. When we went to see her the day after that she was much changed. Gone were the

shaking and hallucinations. She seemed more alert. When I tell her about the wild seizure

like actions that made us send her to the hospital, she doesn’t remember them. Since

reducing her medication she has not had any shaking, hallucinations, delusions, jerkiness,

problems swallowing (except for water)or trouble speaking or any such things that I had

been told were Parkinson’s symptoms. She is weak and not able to walk, and cannot talk

very loud. She also does things very slowly and that concerns me because my

understanding of Parkinson’s is that the patient turns into a statue, unable to

move-bradykinesia. I wonder if the progression of bradykenesia is slowed by the

parkinson drugs, but then you have to deal with the drug side effects. I just don’t know.

 

I don’t know if what happened to my mother was the result of her Parkinson’s disease or

her medication which the doctor said will cause hallucinations, delusions and many of the

above described symptoms she was having or if it was the result of excessive calcium

intake.

 

The point of my writing is to ask the PD Association about their take on magnesium.

Surely this nutrient which is needed for proper function of the nervous system, where a

deficiency can cause jerkiness, needs more than a passing glance. I haven’t read anything

that encourages maintaining proper magnesium levels for Parkinsons disease. Could

parkinson’s drugs affect magnesium levels? I want to alert people to the possibility of

creating a magnesium deficiency with overly ambitious calcium loading to prevent

osteoporosis. I believe 1000 mgs of calcium are what is normally recommended by

doctors as a calcium supplement after menopause. I know that is what my doctor told me

to take, but maybe the dosage has to be different for Parkinson’s patients.

Share this post


Link to post
Share on other sites

Our take on magnesium is that there is no direct link to PD.

 

Small changes in magnesium in the blood (0.1 for example) ca result in worsening of any neurological symptoms in any neurological disease. Reflexes, alterness etc. can all change and worsen with high and low Magnesium levels.

 

Thanks for the thoughtful question.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×